Texas, 2016

Flood and Hail in Texas, May 21, 2016

May 21, 2016 · NWS HGX · 10 events in 4 counties and zones

Late afternoon through early evening severe thunderstorms developed across Southeast Texas and produced large hail, strong winds, flooding and a lightning strike.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$6,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Late afternoon through early evening severe thunderstorms developed across Southeast Texas and produced large hail, strong winds, flooding and a lightning strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 21, 9:54 AM CST, 13 minutes earlier.

Area forecast discussion, May 21, 9:54 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1054 AM CDT SAT MAY 21 2016

.DISCUSSION...
Scattered showers and thunderstorms will continue to develop across
parts of Southeast Texas today. The combination of daytime heating
and the interaction of surface boundaries from early morning activity
looks to be setting up better rain chances across our western counties.
Storms will have the potential to produce locally heavy rainfall, small
hail, gusty winds and frequent lightning, and some of them could pulse
up to severe levels.  42
&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      85  71  85  71  85 /  40  20  30  10  40
Houston (IAH)              86  72  86  72  87 /  20  20  30  10  40
Galveston (GLS)            81  75  84  76  84 /  20  20  30  10  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...42
Aviation/Marine...43
Hazardous weather outlook, May 21, 4:28 AM CST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
528 AM CDT SAT MAY 21 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-221030-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
528 AM CDT SAT MAY 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM ACTIVITY SHOULD DEVELOP MAINLY SOUTHWEST OF A
HUNTSVILLE TO LIBERTY LINE. STORMS MAY BE CAPABLE OF HEAVY
RAINFALL...FREQUENT LIGHTNING...HAIL AND GUSTY WINDS. STORMS
SHOULD REMAIN BELOW SEVERE LEVELS ALTHOUGH AN ISOLATED SEVERE
STORM MAY STILL BE POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG TO SEVERE STORMS WILL BE POSSIBLE SUNDAY AND MONDAY WITH
HAIL AND GUSTY WINDS AS THE MAIN THREATS. THUNDERSTORM CHANCES
CONTINUE FOR MUCH OF THE WEEK WITH HIGHER CHANCES COMING ON
THURSDAY INTO FRIDAY. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH
ANY STRONG TO SEVERE STORM THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 21, 6:57 AM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
757 AM CDT SAT MAY 21 2016

TXZ236-211345-
MATAGORDA TX-
757 AM CDT SAT MAY 21 2016

...STRONG THUNDERSTORMS ACROSS MATAGORDA COUNTY THROUGH 845 AM CDT...

AT 756 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF BAY CITY...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. LOCALLY HEAVY RAINFALL WAS OCCURRING WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BAY CITY...PALACIOS...SOUTH TEXAS NUCLEAR PLANT...VAN VLECK...MARKHAM...
BLESSING AND WADSWORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2877 9629 2905 9605 2913 9587 2903 9578
      2901 9578 2901 9577 2900 9578 2899 9577
      2897 9577 2897 9572 2886 9562 2864 9613
TIME...MOT...LOC 1256Z 228DEG 28KT 2890 9588

39
Special weather statement, May 21, 7:46 AM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
846 AM CDT SAT MAY 21 2016

TXZ236-237-211430-
MATAGORDA TX-BRAZORIA TX-
846 AM CDT SAT MAY 21 2016

...STRONG THUNDERSTORMS ACROSS NORTHERN MATAGORDA AND SOUTHWESTERN
BRAZORIA COUNTIES THROUGH 930 AM CDT...

AT 843 AM CDT...DOPPLER RADAR WAS TRACKING TWO STRONG THUNDERSTORMS
BETWEEN BLESSING AND THE SOUTH TEXAS NUCLEAR PLANT AND NEAR
SWEENY...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKE JACKSON...BAY CITY...CLUTE...WEST COLUMBIA...SWEENY...SOUTH TEXAS
NUCLEAR PLANT...RICHWOOD...BRAZORIA...JONES CREEK...OYSTER CREEK...WESTERN
BAILEY'S PRAIRIE...MARKHAM...WILD PEACH VILLAGE...VAN VLECK...BLESSING...
WADSWORTH...DAMON AND MIDFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LEAGUE CITY.

&&

LAT...LON 2873 9610 2894 9628 2930 9573 2902 9531
TIME...MOT...LOC 1343Z 234DEG 26KT 2903 9571
Special weather statement, May 21, 9:58 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1058 AM CDT SAT MAY 21 2016

TXZ197-211-212-211645-
AUSTIN TX-WALLER TX-WASHINGTON TX-
1058 AM CDT SAT MAY 21 2016

...STRONG THUNDERSTORMS ACROSS SOUTHEASTERN WASHINGTON...NORTHWESTERN
WALLER AND NORTHEASTERN AUSTIN COUNTIES THROUGH 1145 AM CDT...

AT 1057 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BELLVILLE...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HEMPSTEAD...BELLVILLE AND PINE ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LEAGUE CITY.

&&

LAT...LON 2989 9622 3000 9638 3026 9632 3016 9596
TIME...MOT...LOC 1557Z 218DEG 37KT 3003 9623

The radar

The Houston radar (KHGX), 126 km away, was scanning. The volume nearest the first event began at 16:06 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail, 1 flood, 1 lightning. Local standard time, as filed.

Hail, Austin

When
May 21, 10:07 AM CST
Where
Austin County, 0.74 mi E of Bellville
Measured
0.75 in hail
Reported by
Public
Coordinates
29.950, -96.258

Penny size hail reported near the intersection of Highway 159 East and FM 1456.

Thunderstorm Wind, Brazoria

When
May 21, 3:21 PM CST
Where
Brazoria County, 2.13 mi E of Iowa Colony
Measured
52 kt (60 mph) estimated gust
Crop damage
$3,000
Reported by
Public
Coordinates
29.475, -95.385

Thunderstorm winds downed trees on Iowa Lane just south of Highway 6.

Flood, Harris

When
May 21, 4:23 PM CST to 5:23 PM CST
Where
Harris County, 0.99 mi WSW of Clinton Park to 1.11 mi WSW of Clinton Park
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
29.717, -95.316

Flash flooding made roads impassable at the intersection of Interstate 45 and North Wayside Drive.

Hail, Harris

When
May 21, 4:45 PM CST
Where
Harris County, 2.78 mi E of Jacinto City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.770, -95.154

Quarter size hail was observed near the intersection of Beltway 8 and Interstate 45.

Thunderstorm Wind, Harris

When
May 21, 5:00 PM CST
Where
Harris County, 0.91 mi NE of Crosby
Measured
54 kt (62 mph) estimated gust
Crop damage
$3,000
Reported by
Public
Coordinates
29.910, -95.060

Severe thunderstorm winds downed trees in Crosby.

Thunderstorm Wind, Brazoria

When
May 21, 5:15 PM CST
Where
Brazoria County, 0.95 mi NW of Manvel
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
29.480, -95.361

Severe thunderstorm winds blew over a metal carport.

Thunderstorm Wind, Brazoria

When
May 21, 5:36 PM CST
Where
Brazoria County, 2.76 mi SSE of El Bernardo
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
28.992, -95.654

Severe thunderstorm winds damaged a barn near the intersection of County Road 521 and County Road 729.

Thunderstorm Wind, Liberty

When
May 21, 5:53 PM CST
Where
Liberty County, 2.92 mi NW of Kenefick
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.124, -94.870

A severe thunderstorm caused wind damage near the intersection of FM 1008 and FM 2331 west of Dayton Lakes.

Hail, Brazoria

When
May 21, 6:11 PM CST
Where
Brazoria County, 1.51 mi W of Jones Creek
Measured
1.5 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
28.968, -95.455

Ping pong ball size hail was observed in Jones Creek from this severe thunderstorm.

Lightning, Brazoria

When
May 21, 6:59 PM CST
Where
Brazoria County, 1.81 mi W of Freeport
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
28.950, -95.360

Lightning that struck and knocked over a power pole in Freeport caused power outages throughout the city.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635673, 635675, 635678, 635679, 635681, 635683, 635684, 635685, 635686, 635687.